Arkansas, 2008

Hail and Damaging Wind in Arkansas, May 26, 2008

May 26, 2008 · NWS TSA · 3 events in 2 counties and zones

Isolated severe thunderstorms occurred during the afternoon of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred during the afternoon of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 2:01 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 26, 2:01 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
301 PM CDT MON MAY 26 2008

.DISCUSSION...
CONVECTION HAS BEEN MAINTAINED ACROSS FAR NORTHEAST OKLAHOMA TODAY
RESULTING IN VARIOUS OUTFLOW BOUNDARIES...WITH THE MOST DEFINED
BOUNDARY CURRENTLY ALONG A HOMINY...CLAREMORE...JAY LINE. LARGER
SCALE BOUNDARIES REMAIN FURTHER WEST WITH THE DRYLINE...AND NORTH
WITH THE EVENTUAL COLD FRONT. STORMS WILL LIKELY BE
MAINTAINED...AND DEVELOP FURTHER...BOTH IN VICINITY OF THE
OUTFLOW BOUNDARIES AND ALONG THE DRY LINE AND COLD FRONT BY LATE
AFTERNOON. AN EVENTUAL MERGER INTO A LARGE COMPLEX IS LIKELY...AND
GIVEN THE VEERED LOW LEVEL JET AND WEAKENING STEERING WINDS
ALOFT...A TURN TO THE EAST SOUTHEAST IS EXPECTED THUS AFFECTING
MUCH OF NORTHEAST OKLAHOMA TONIGHT. SEVERE WEATHER POTENTIAL
REMAINS HIGH GIVEN THE CURRENT INSTABILITY PROFILES AS SUCH HIGH
CAPE VALUES SELDOM GO AWAY QUIETLY. AN ENHANCED REGION OF TORNADIC
POTENTIAL WILL EXIST WITHIN VICINITY OF LOW LEVEL BOUNDARIES.
GIVEN THE EXPECTED MCS AND THE HEAVY RAINS RECORDED LAST NIGHT
THROUGH TODAY...A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH
TONIGHT. THIS WATCH MAY BE EXTENDED BOTH IN AREA AND TIME ONCE
CONFIDENCE INCREASES IN HEAVY RAINFALL TRENDS.

THE COLD FRONT AND/OR CONVECTIVE OUTFLOW BOUNDARIES WILL AFFECT A
LARGE PORTION OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. HIGH
INSTABILITY WILL LIKELY AGAIN DEVELOP BY AFTERNOON AND RAISE THE
SEVERE WEATHER POTENTIAL WITH ANY RENEWED CONVECTION. STORM
MOVEMENT SHOULD BE RATHER SLOW AND WITH FOCUSED DEVELOPMENT ALONG
THE BOUNDARIES...FLASH FLOODING POTENTIAL WILL CONTINUE.

THE POST FRONTAL AIRMASS LOOKS NOTICEABLY COOLER AND WIDESPREAD
CLOUDINESS MAY CONTINUE NORTH OF THE BOUNDARY ON WEDNESDAY...THUS
A WELCOME COOL DOWN IS EXPECTED. THE HIGHER THUNDERSTORM CHANCES
ARE ALSO EXPECTED TO SHIFT SOUTH WITH TIME AND EVENTUALLY FOCUS
SOUTH OF THE FORECAST AREA.

UPPER RIDGING AND IMPRESSIVE THICKNESS VALUES EXPAND OVER THE AREA
BY LATE WEEK INTO NEXT WEEKEND. THIS ALONG WITH A STRENGTHENING
LEE TROUGH WILL QUICKLY RETURN THE ABOVE NORMAL TEMPERATURES AND
HIGH HUMIDITY CONDITIONS. THE UPPER RIDGING WILL FOCUS THE PRIMARY
STORM TRACK NORTH OF THE AREA...HOWEVER A TRAILING COLD FRONT MAY
EFFECT THE AREA NEXT WEEKEND WITH LOW CONFIDENCE IN EXACTLY HOW
FAR SOUTH THE FRONT WILL MAKE IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  87  61  75 /  70  40  40  20
FSM   72  87  69  82 /  20  60  50  30
MLC   74  87  68  83 /  30  40  60  20
BVO   71  84  60  73 /  80  50  30  20
FYV   69  83  63  76 /  30  70  50  30
BYV   67  82  63  76 /  30  70  40  30
MKO   71  86  65  77 /  50  50  50  20
MIO   69  82  57  73 /  70  70  30  20
F10   73  87  65  77 /  60  40  50  20
HHW   73  88  71  87 /  20  40  60  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063.

AR...NONE.
&&

SHORT TERM...15
LONG TERM....07
Hazardous weather outlook, May 26, 12:40 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
140 PM CDT MON MAY 26 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
130 PM CDT MON MAY 26 2008

...MORE STORMS...SOME POSSIBLY SEVERE...LATE THIS AFTERNOON AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	MOST LIKELY TIME...LATE AFTERNOON  OR EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON EARLY EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND TODAY.
	ONSET...LATE AFTERNOON OR OVERNIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A COMPLEX WEATHER SITUATION FEATURES MULTIPLE OUTFLOW BOUNDARIES
FROM PREVIOUS CONVECTION AND A VERY UNSTABLE ATMOSPHERE. THUNDERSTORMS
ARE MOST LIKELY FROM INTERSTATE 44 ON NORTH AND WEST. HOWEVER...GIVEN
THE DEGREE OF INSTABILITY...ALL AREAS WILL SEE AT LEAST A RISK OF
THUNDERSTORM DEVELOPMENT. THUNDERSTORMS OVER SOUTHEAST KANSAS WILL
LIKELY EXPAND BACK TO THE SOUTHWEST LATE THIS AFTERNOON OR EARLY EVENING.
OTHER THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A DRY LINE FROM WESTERN
KANSAS AND THE OKLAHOMA AND TEXAS PANHANDLES. EVENING THUNDERSTORMS WILL
EXPAND EAST OVERNIGHT INTO OUR REGION.

AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT...INCLUDING SOUTHERN TULSA COUNTY
...NOWATA COUNTY AND MADISON COUNTY ARKANSAS WILL BE VULNERABLE TO FLASH
FLOODING...SHOULD THUNDERSTORMS DEVELOP AND PERSIST OVER THOSE AREAS.
OTHER AREAS MAY ALSO HAVE TO DEAL WITH HEAVY RAINFALL...THE MOST VULNERABLE
AREAS WILL BE NORTH AND WEST OF INTERSTATE 44 WHERE THE PROBABILITY OF
THUNDERSTORMS IS HIGHEST.

LARGE HAIL AND DAMAGING WIND IS ALSO A POSSIBILITY WITH THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...THEN AGAIN OVERNIGHT WITH A SECOND WAVE OF THUNDERSTORMS.
THE POSSIBILITY OF TORNADOES CAN NOT BE RULED OUT...DURING THE LATE AFTERNOON AND
EVENING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY INTO EARLY
WEDNESDAY RESULTING IN GREATER COVERAGE OF THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER
WEAKER COLD FRONT WILL APPROACH THE AREA OVER THE WEEKEND
BRINGING A CHANCE OF THUNDERSTORMS AT THAT TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 26, 11:15 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1215 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             CHELSEA                 36.54N 95.43W
05/26/2008  E0.75 INCH       ROGERS             OK   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL AT THE CHELSEA POLICE AND FIRE
            DEPARTMENTS

1148 AM     HAIL             3 W CHELSEA             36.54N 95.49W
05/26/2008  E0.75 INCH       ROGERS             OK   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL

&&

DMJ
Special weather statement, May 26, 11:32 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1232 PM CDT MON MAY 26 2008

OKZ057-261800-
CRAIG OK-
1232 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN CRAIG

AT 1232 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF WHITE OAK...MOVING EAST AT 14 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...VINITA AND WHITE OAK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
40 MPH...AND PERIODS OF VERY HEAVY RAINFALL.

LAT...LON 3675 9501 3655 9502 3657 9527 3666 9530
TIME...MOT...LOC 1732Z 251DEG 12KT 3661 9519
Special weather statement, May 26, 12:07 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT MON MAY 26 2008

OKZ057-261830-
CRAIG OK-
107 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN CRAIG

AT 107 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRAIG COUNTY...MOVING EAST AT 38 MPH.  THIS STORM HAS SHOWN SIGNS OF
LOW LEVEL ROTATION ON RADAR AND WILL BE CLOSELY MONITORED.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3690 9507 3689 9541 3695 9541 3696 9541
      3699 9541 3700 9526 3700 9510
TIME...MOT...LOC 1807Z 250DEG 33KT 3694 9533
Special weather statement, May 26, 3:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
408 PM CDT MON MAY 26 2008

ARZ001-002-010-262215-
BENTON AR-CARROLL AR-WASHINGTON AR-
408 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN WASHINGTON...NORTHWESTERN CARROLL AND BENTON

AT 408 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTH OF PEA RIDGE TO CENTERTON TO 4
MILES NORTHWEST OF GENTRY...MOVING EAST AT 18 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...WALNUT HILL...ROCKY
COMFORT...FAIRMOUNT...BLAND...SHADY GROVE...MILLER...HILL TOP...
BENTONVILLE...ROGERS...LOWELL...GENTRY...PEA RIDGE...GATEWAY...
HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...WAR EAGLE...
MONTE NE...LOOKOUT...VAUGHN...LARUE...CENTERTON...AVOCA...BELLA
VISTA...GARFIELD...BEAVER LAKE...BUSCH...SPRINGDALE...JOHNSON...
SONORA...TONTITOWN...ELM SPRINGS AND OAK GROVE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3631 9382 3630 9386 3624 9386 3623 9388
      3620 9389 3608 9409 3628 9458 3638 9436
      3650 9421 3650 9395 3650 9393 3649 9377
TIME...MOT...LOC 2108Z 285DEG 16KT 3651 9411 3635 9425
          3629 9452

The radar

The Springfield radar (KSGF), 114 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
May 26, 3:35 PM CST
Where
Benton County, 6 mi E of Rogers
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.330, -94.012

Hail, Benton

When
May 26, 3:40 PM CST
Where
Benton County, 10 mi E of Rogers
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -93.940

Thunderstorm Wind, Carroll

When
May 26, 4:00 PM CST
Where
Carroll County, 7 mi NW of Eureka Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
36.472, -93.819

Thunderstorm winds estimated at 70 miles an hour blew down two large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109455, 105476, 105491.